Oklahoma, 2012

Tornadoes and Flash Flooding in Oklahoma, April 30, 2012

April 30, 2012 · NWS TSA · 17 events in 4 counties and zones

Thunderstorms developed over northeastern Oklahoma along a warm front and an outflow boundary from earlier thunderstorms. Tornadoes, large hail, damaging winds, and flash flooding were observed with these thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$87,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed over northeastern Oklahoma along a warm front and an outflow boundary from earlier thunderstorms. Tornadoes, large hail, damaging winds, and flash flooding were observed with these thunderstorms. This event continued into the early morning hours of May 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 30, 5:52 PM CST, 56 minutes earlier.

Area forecast discussion, Apr 30, 5:52 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
652 PM CDT MON APR 30 2012

.DISCUSSION...

THE 00Z AVIATION DISCUSSION CAN BE FOUND BELOW.

&&

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.

EXPECT MAINLY VFR CONDITIONS THROUGH 06Z AT MOST SITES. A TS
COMPLEX IS EXPTD TO MOVE EAST ALONG THE KS/OK BORDER TONIGHT...AND
THIS MAY IMPACT THE NE OK TERMINALS...BUT PROBABLY NOT BEFORE 04Z.
MVFR CIGS WILL RETURN BY 12Z AT MOST SITES EXCPT KFSM...BEFORE
BECOMING VFR BY MIDDAY. SOUTH WINDS WILL BE QUITE STRONG ON
TUESDAY...WITH GUSTS AOA 25 KTS FOR THE NE OK AND NW AR SITES.

LACY

&&

.PREV DISCUSSION... /ISSUED 302 PM CDT MON APR 30 2012/

DISCUSSION...
RAIN HAS ENDED ACROSS NE OK FOR NOW...SCATTERED SHOWERS AND
THUNDERSTORMS REMAIN ONGOING ACROSS SE OK AND WC AR THIS
AFTERNOON. FOCUS WILL THEN SHIFT BACK TO NE OK TONIGHT AS ANOTHER
POTENTIALLY ACTIVE NIGHT IS IN THE OFFING. HAVE ISSUED A FLASH
FLOOD WATCH ACROSS THE FAR NORTHERN TIER COUNTIES OF NE OK...AS THESE
AREAS HAVE ALREADY RECEIVED FLOODING RAINS THAT HAS PROMPTED
SEVERAL RESCUE EFFORTS ACROSS OSAGE COUNTY THROUGH THIS MORNING.
WHILE UNCERTAINTY EXISTS REGARDING THE DETAILS OF TONIGHTS
EVENT...ANTECEDENT CONDITIONS AND ADDITIONAL RAINFALL...EVEN IN
LESSER AMOUNTS...WILL RAPIDLY AGGRAVATE FLOODING CONCERNS IN THE
WATCH AREA. THE WATCH IS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
TUESDAY MORNING. RAIN CHANCES WILL DIMINISH TUESDAY...THEN A WARM
HUMID AND CAPPED PATTERN BEGINS TO TAKE SHAPE ACROSS THE SOUTHERN
PLAINS. MID LEVEL HEIGHT RISES AND WARMING TEMPERATURES WILL TAKE
HOLD FROM WEDNESDAY ON THROUGH THE REST OF THE FORECAST. MEDIUM
RANGE GUIDANCE CARVES OUT THE NEXT TROUGH THAT WILL STAY TO THE
WEST FOR THE EARLY PART OF NEXT WEEK WHICH WILL AID IN KEEPING THE
RIDGE INTACT OVER THE PLAINS. TEMP WISE... STAYED CLOSER TO THE
WARMER MET GUIDANCE FOR THE EARLY PERIODS...AND OPTED FOR WEIGHTED
ECMWF NUMBERS IN THE LATTER PORTION OF THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   66  85  68  87 /  50  30  10  10
FSM   66  85  67  86 /  40  20  10  10
MLC   67  85  68  86 /  40  20  10  10
BVO   64  83  66  86 /  60  40  10  10
FYV   63  82  65  84 /  50  30  10  10
BYV   62  82  64  86 /  50  30  10  10
MKO   66  84  67  85 /  50  30  10  10
MIO   63  83  66  86 /  60  40  10  10
F10   66  84  67  85 /  50  30  10  10
HHW   67  85  68  86 /  40  20  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM TUESDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059.

AR...NONE.
&&

AVIATION...30
Hazardous weather outlook, Apr 30, 4:16 PM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
516 PM CDT MON APR 30 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
453 PM CDT MON APR 30 2012

...STRONG TO SEVERE THUNDERSTORM CHANCES AGAIN THROUGH TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...AFTER 7 PM.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS
SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS IN RELATION TO A
REMNANT OUTFLOW BOUNDARY. WARM AND HUMID CONDITIONS AHEAD OF THIS
BOUNDARY HAS ALLOWED FOR FAVORABLE INSTABILITY SUPPORTIVE OF LARGE
HAIL BEING THE MAIN THREAT. THESE STORMS SHOULD DIMINISH DURING
THE EVENING HOURS WITH THE LOSS OF DAYTIME HEATING.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND
OVERNIGHT OVER WESTERN OKLAHOMA AND MOVE ACROSS NORTHEAST OKLAHOMA
AND NORTHWEST ARKANSAS. THIS THUNDERSTORM COMPLEX WILL HAVE THE
POTENTIAL FOR STRONG THE SEVERE THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING WIND BEING THE MAIN THREATS. FLASH FLOODING WILL ALSO BE
A CONCERN AGAIN...WITH HEAVY RAINS POSSIBLY AFFECTING AREAS THAT
RECEIVED FLOODING RAINS LAST NIGHT. A FLASH FLOOD WATCH IS IN
EFFECT THROUGH TONIGHT FOR LOCATIONS NEAR THE OKLAHOMA KANSAS
BORDER.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
WEDNESDAY...HIGH WIND POTENTIAL.
THURSDAY AND SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE OVERALL POTENTIAL FOR THUNDERSTORMS WILL DECREASE
SIGNIFICANTLY BY TUESDAY AS A STATIONARY FRONT THAT HAS BEEN
OVER THE AREA FOR SEVERAL DAYS LIFTS TO THE NORTH. SOUTH WINDS
WILL BECOME STRONG TUESDAY AND WEDNESDAY WITH GUSTS OVER 30 MPH
LIKELY. VERY WARM AND HUMID WEATHER WILL PREVAIL THROUGH THE
WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Apr 30, 1:44 PM CST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
244 PM CDT MON APR 30 2012

OKZ053-302030-
CHOCTAW OK-
244 PM CDT MON APR 30 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     WESTERN CHOCTAW

AT 245 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
UNGER...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...GAY...UNGER AND SOPER.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH. RESIDENTS IN THESE
AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER ADVISORY IS
UPGRADED TO A WARNING.

LAT...LON 3387 9584 3393 9591 3410 9574 3394 9553
      3392 9556 3393 9559 3390 9563 3390 9567
      3388 9569 3389 9575 3386 9577
TIME...MOT...LOC 1945Z 227DEG 17KT 3388 9580
Special weather statement, Apr 30, 4:33 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
533 PM CDT MON APR 30 2012

OKZ075-076-302300-
LATIMER OK-LE FLORE OK-
533 PM CDT MON APR 30 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     WESTERN LE FLORE AND NORTHEASTERN LATIMER

AT 533 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF FANSHAWE...MOVING NORTHEAST AT 15 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...FANSHAWE.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL.

LAT...LON 3513 9489 3500 9468 3488 9494 3492 9501
TIME...MOT...LOC 2233Z 221DEG 15KT 3492 9494
Special weather statement, Apr 30, 6:03 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
703 PM CDT MON APR 30 2012

OKZ055-056-061-010030-
NOWATA OK-ROGERS OK-WASHINGTON OK-
703 PM CDT MON APR 30 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 730 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHERN NOWATA...NORTHWESTERN ROGERS AND WASHINGTON

AT 703 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES WEST OF
WATOVA...MOVING NORTHEAST AT 15 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...NOWATA AND WATOVA.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL.

THIS STORM HAS DEVELOPED FAIRLY QUICKLY IN AN UNSTABLE AIRMASS. BE
ALERT IN CASE THIS ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3678 9584 3665 9544 3652 9582 3655 9595
TIME...MOT...LOC 0003Z 219DEG 15KT 3657 9584
Special weather statement, Apr 30, 6:18 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
718 PM CDT MON APR 30 2012

OKZ068-070-010100-
CHEROKEE OK-MUSKOGEE OK-
718 PM CDT MON APR 30 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 800 PM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     SOUTHERN CHEROKEE AND NORTHEASTERN MUSKOGEE

AT 718 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER KEEFETON...
MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THIS STORM INCLUDE...PUMPKIN CENTER...MUSKOGEE...KEEFETON...BRAGGS
AND FORT GIBSON.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH. RESIDENTS IN THESE
AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER ADVISORY IS
UPGRADED TO A WARNING.

LAT...LON 3581 9534 3582 9531 3574 9506 3552 9531
      3554 9535 3555 9535 3555 9537 3559 9544
      3582 9536
TIME...MOT...LOC 0018Z 209DEG 22KT 3559 9534

The radar

The Tulsa radar (KINX), 60 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 7 tornado, 2 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Nowata

When
April 30, 6:48 PM CST
Where
Nowata County, 6 mi W of Nowata
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.700, -95.738

Strong thunderstorm wind blew down large tree limbs.

Hail, Nowata

When
April 30, 6:48 PM CST
Where
Nowata County, 6 mi W of Nowata
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.700, -95.738

Tornado, Nowata

When
April 30, 7:10 PM CST
Where
Nowata County, 4.63 mi WNW of Nowata
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
36.713, -95.712

Storm spotters reported a brief tornado. Large tree limbs were snapped by this tornado.

Tornado, Nowata

When
April 30, 7:12 PM CST
Where
Nowata County, 4.39 mi W of Nowata
Rating
EF1
Path length
0.2 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
36.698, -95.709

Storm spotters reported a brief tornado. The tornado snapped hardwood trees.

Tornado, Nowata

When
April 30, 7:25 PM CST
Where
Nowata County, 4.19 mi WNW of Nowata Arpt
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
36.739, -95.692

Storm spotters reported a brief tornado over open country. This tornado produced no known damage.

Tornado, Nowata

When
April 30, 7:33 PM CST
Where
Nowata County, 1.72 mi NNW of Nowata Arpt
Rating
EF0
Path length
0.2 mi
Path width
75 yd
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.744, -95.630

Storm spotters reported a brief tornado. The tornado blew down power poles and power lines.

Tornado, Nowata

When
April 30, 7:59 PM CST to 8:03 PM CST
Where
Nowata County, 3.94 mi ENE of Childers to 5.39 mi ENE of Childers
Rating
EF1
Path length
1.5 mi
Path width
200 yd
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
36.788, -95.503

A tornado snapped a number of hardwood trees and damaged a large barn. Maximum estimated wind in the tornado based on this damage was 95 to 105 mph.

Flash Flood, Nowata

When
April 30, 8:15 PM CST to 11:00 PM CST
Where
Nowata County, South Coffeyville to 0.92 mi E of South Coffeeville Ar
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.980, -95.620

Very heavy rainfall resulted in widespread flash flooding. A few homes were flooded and multiple roads were barricaded in town due to high water.

Tornado, Craig

When
April 30, 9:05 PM CST to 9:06 PM CST
Where
Craig County, 9.98 mi N of Centralia to 10.69 mi N of Centralia
Rating
EF0
Path length
1 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
36.944, -95.349

A storm chaser videotaped a brief tornado over open country. The tornado produced no known damage.

Thunderstorm Wind, Osage

When
April 30, 10:19 PM CST
Where
Osage County, Fairfax
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.570, -96.700

Strong thunderstorm wind blew down several large tree limbs.

Thunderstorm Wind, Pawnee

When
April 30, 10:40 PM CST
Where
Pawnee County, 0.72 mi WNW of Ralston
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
36.504, -96.732

Strong thunderstorm wind blew down large tree limbs.

Flash Flood, Pawnee

When
April 30, 11:00 PM CST to 11:59 PM CST
Where
Pawnee County, 1.44 mi WNW of Ralston to 0.51 mi W of Ralston
Cause
Heavy Rain
Reported by
Public
Coordinates
36.507, -96.745

Several county roads were briefly flooded near and just east of Ralston.

Thunderstorm Wind, Osage

When
April 30, 11:06 PM CST
Where
Osage County, 0.57 mi SE of Hominy
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.414, -96.393

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Osage

When
April 30, 11:10 PM CST
Where
Osage County, 2.31 mi SSW of Wynona
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
36.518, -96.342

The Oklahoma Mesonet station near Wynona measured 70 mph thunderstorm wind gusts.

Thunderstorm Wind, Osage

When
April 30, 11:25 PM CST
Where
Osage County, 0.86 mi NE of Avant
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.490, -96.061

Strong thunderstorm wind blew down large tree limbs.

Tornado, Nowata

When
April 30, 11:42 PM CST to 11:48 PM CST
Where
Nowata County, 3.33 mi SSE of Glenoak to 4.41 mi WSW of Delaware
Rating
EF1
Path length
6.5 mi
Path width
300 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
36.684, -95.781

A tornado snapped and uprooted numerous hardwood trees and damaged several barns. Maximum estimated wind in the tornado based on this damage was 105 to 115 mph.

Thunderstorm Wind, Nowata

When
April 30, 11:55 PM CST
Where
Nowata County, 0.65 mi WSW of Delaware
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.777, -95.641

Strong thunderstorm wind blew down large trees onto a home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyThe tornado archive for Oklahoma, 2012Warnings in Oklahoma, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378134, 379911, 379995, 379998, 380000, 380005, 380007, 378146, 418737, 378137, 378140, 378621, 378622, 378623, 378624, 380008, 378625.